Simvastatin: This Happened To Me Too!

TENDON RUPTURE WITH STATIN THERAPY (PDF link; HTML link)

A 46-year-old male physician had been treated with atorvastatin and pravastatin for his hypercholesterolemia. He had no other medical history. He was then placed on the combination product simvastatin 20 mg and ezetimibe 10 mg (Vytorin). Four months after starting on these two agents, the patient ruptured his left biceps tendon while simply lifting a box from his car. The patient was not on any other medications and did not have any arm pain before this incident. The patient required surgical repair of the tendon and was not restarted on the simvastatin and ezetimibe for another 2 months. After a short period of time, the man started having pain in his other arm over the biceps tendon. The medication was stopped and the pain resolved within 2 weeks.

The authors of this report point out that tendinopathy or tendon rupture are very rare with the class of drugs commonly called the “statins.” Their search of PubMed yielded only four reports of tendinopathy or tendinitis. There were no reports of tendon rupture. The authors also state that in almost 84,000 patients randomly assigned to placebo or statins in clinical trials, there were no reports of tendinitis or tendon rupture. There are 247 reports of tendon rupture in the Food and Drug Administration’s adverse-event reporting system database associated with statin therapy.

Emphasis added by me.

So there I was in the shower one morning soaping up my left underarm and noticing that I’d been having trouble lifting that arm as well as stretching it. What I discovered was a thin strip of something under my skin, where there had never been anything before. And there wasn’t anything similar in my right arm. I’d never before had anything like this in my life. Even muscle sprains (mainly leg and wrist) never presented themselves like that. And I hadn’t done any heavy lifting or unusual activity.

I called up anatomical charts, drawings, and photos on the Net. I couldn’t figure out what the hell it was. Nothing looked like it or even gave a hint of where it came from.

I saw two of my doctors. They were stumped. One of them even opened his desktop anatomical reference. And he couldn’t find it, either.

I asked both of these doctors if this could a side-effect of the Simvastatin. Both said No.

Then I saw my cardiologist. He, surprisingly, said it was a tendon. I also asked him if it was Simvastatin-related. He too said No.

Now I find out the FDA has had other reports of this?

Previously here:
Simvastatin Vs. My Mind
Stopping My Statin
Give Me Back My Mind!

Advertisements
Explore posts in the same categories: Personal, Statin Drugs

7 Comments on “Simvastatin: This Happened To Me Too!”

  1. lifedrivedoc Says:

    Mike,

    I am writing an email to you this week. Look for it. I would rather not address this issue on a public forum.

    LDD.

  2. Mrs. Gilda Baltruschat Says:

    I am a 57 years old woman suffering with the rupture of tendons on both shoulders since 2003, and now appeared a spur on my right foot. While investigating it I came to discover that the pain I feel is not so much due to the growing spur but to my foot tendons that are getting loose and my foot going flat. I have been taking simvastatin since 2002 trying to keep my total cholesterol level under acceptable limits. Would be glad if you could send me futher advice.

  3. mikecane Says:

    I am sorry to read of the effects of Simvastatin you are suffering. I am not a medical doctor or in any way qualified to offer any such advice. Speak to your doctor. Speak to a second doctor, if need be.

  4. steve Says:

    i have been taking simvastatin for about 2 years now and have constant foot pain. i am 54 and in fairly good health but weeks on end lately have had a hard time walking. the doctor says its not gout but i believe its the statin drug. i have quit taking it recently and hoping the constant pain in my feet goes away. good luck to all others here looking for answers.

  5. Doug Says:

    I too have had recent foot tendon problems using Simvastatin; that disappears ~ 1 week after suspending Med.
    Recently switched to Lipitor. Will see how that works.

  6. James Hall Says:

    I started having pain in my left foot,after going to the dr. I found out that I had a ruptured tendon. I had surgery to repair it and I’m now in therapy. I just found out this could be a result of the simvastatin I’ve been taking for the past 10 years or so. I also had a shoulder and bicep tendon tear away in 2006 and I wonder if it could have caused that. My dr. had no idea of this problem and there was no warning on the the side effects for my prescription. What should I do?

  7. bridget black Says:

    Bridget Black, I have suffered torn tendons in both shoulders and have had surgery on left shoulder I have limited movement, I am now awaiting syrgery on my right shoulder, the pain is unbearable at times,i am sure simvastatin is responsible as I have been taking them for 15yrs.


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


%d bloggers like this: